Blizzard, Lincoln
- When
- November 28, 2:00 PM CST to November 29, 4:00 AM CST
- Where
- Lincoln forecast zone
- Property damage
- $10,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches combined with winds gusting over 50 mph created blizzard conditions. Visibilities were frequently reduced to near zero and travel was made impossible in many areas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snowfall of 3 to 6 inches combined with winds gusting over 50 mph created blizzard conditions. Visibilities were frequently reduced to near zero and travel was made impossible in many areas. Many schools and businesses were forced to close. There were a few reports of minor damage caused to homes and vehicles by the strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 28, 10:55 AM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CST MON NOV 28 2005
.DISCUSSION...
MAJOR WINTER STORM UNDERWAY...WITH MAIN UPPER SYSTEM SWINGING NWRD
ACRS CNTRL IA. WELL DEFINED DRY SLOT PUSHING NWRD AND WWRD INTO FAR
SERN SD THIS MORNING...CUTTING BACK ON PCPN INTENSITY...WITH
SECONDARY AREA OF PRECIPITATION NEAR THE UPPER LOW CORE IN IA.
A REAL MIXED BAG EARLIER ON WITH EVERY TYPE UNDER THE SUN NOTED FROM
BKX TO FSD TO YKN AND WWRD...UNTIL MAINLY S ACRS FAR W...AND WARM
ENOUGH FOR RAIN E. REPORTS E OF THE JAMES VALLEY ARE OF VERY LITTLE
SNOWFALL SO FAR...MAINLY A DUSTING WITH MORE IN FORM OF ICE/SLEET.
SUCH ARE THE ANTECEDENT CONDITIONS HEADING INTO THE REST OF THE DAY.
FOR THE SHORT TERM...WL CONTINUE TO BACK LOWER POPS WWRD THRU THE
REMAINDER OF THE MORNING...BEFORE LIMITING ROTATION OF BAND SETS UP
MORE PERSISTENT AREA OF PRECIP JUST OF KFSD. THE LOWER I29 CORRIDOR
APPEARS TO BE MORE OF THE GENERATION AREA ON EDGE OF DRY SLOT FOR
THAT WHICH WILL MOVE INTO THE BAND TO THE W. WL LKLY FIND A
CONSIDERABLE SNOWFALL GRADIENT ALG ERN EDGE OF WARNING AREA...WHICH
SHUD BEGIN TO COLLAPSE SEWRD AS UPR LOW LIFTS BY LTR IN AFTN.
ONE ISSUES THAT IS INDISPUTABLE WITH THIS STORM IS THE WIND...WHICH
HAS ALREADY BEEN GUSTING TO AROUND 60 MPH ACRS THE WRN CWA. REPORTS
ARE DISMAL FOR CONDITIONS THERE...AND WILL NOT GET ANY BETTER THRU
THE AFTN WITH STRONGEST WIND SUPPORT LOCATED ON WRN FLANK OF
FRONTOGENETIC BAND. WITH SNOWFALL ALREADY IN PLACE ARND YKN...SEE
NO REASON NOT TO ADD INTO THE BLIZZARD WARNING. MUCH OF THE WINTER
STORM WARNING AREA TO E WL EVENTUALLY GET ENOUGH SNOWFALL BY LATER
IN AFTN. REFINED GRIDS ALREADY SENT...WITH ONE OF THE MORE SIG
CHANGES TO INCREASE EVENING WINDS.
&&
.PREV DISCUSSION...
STG SYS MOVG UP STILL KEEPNG IT MILD ERN CWA BUT GNRLY COOLNG
GETTING GOING TO THE W. CHANGEOVER TO SNW SHUD PROCEED VERY QUICKLY
NEXT FEW HRS OVER SD...THEN PROCEED MORE SLWLY ACRS SWRN MN AND NWRN
IA. SOME ZR WILL CONT NEXT FEW HRS BUT EVENTUALLY THAT SHUD
DISAPPEAR. WITH TIMING OF PCPN...WARNGS LOOK VERY GOOD WHERE WE HAVE
THEM NOW WITH SOME ADJUSTMENTS IN STARTING TIMES FOR WHEN CONDS WILL
BE GETTNG BAD...AND MORE IMPORTANTLY THE UPGRADE TO BLIZZARD WARNG
ALG AND W OF JAMES RVR...GOING E OF RVR TO KINGSBURY CO UP NORTH.
WITH EXPCTED SNW AND INCRG VERY STG WNDS WE HAVE BEEN ALL BUT SAYING
THIS ANYWAY. NOW WITH WIDESPRD PCPN BACKNG UP AS EXPCTED TO THE W
FROM ERN CWA... INDICATNS BCM STGR AND BEST TO GO WITH THE WORST SO
TO SPEAK. WILL KEEP WNTR STRM WARNG AS SUCH FRTHR E INCLUDG FSD WITH
A LTL LATR ONSET AND LESSER SNW AMNTS...WNTR WX ADVY INTO MN AND IA
FOR SOME SNW AND BS LATR TDA...AN WILL KEEP NO HILITE FAR SE FROM
SLB TO SPW. WND ADVY THERE A PSBLTY BUT THAT WUDNT BE TILL END OF
DAY ANYWAY SO WILL HOLD OFF.
WILL KEEP HILITES TIL MDNGT AS WE HAVE BEEN WITH WNDS DCRG SLWLY BUT
STEADILY TNGT AND SOME LINGRNG LGT SNW MAINLY NE.
WILL GET RID OF LINGRNG LGT SNW BY MIDMORNING TUE...OTRW TUE SHUD
BRING DCRG CLDS AND CONTD DCRG WNDS WITH SOME WNDY CONDS STILL IN
ERN FCST AREA.
WED SYS STILL LOOKS ABOUT THE SAME. SOME MODELS SUCH AS ETA AND EVEN
GFS HAVE SYS PRETTY WEAK BUT THINK IT HAS POTENTL TO BE BETTER THAN
THEY SHOW. THIS EVEN SEEMS TO BE HINTED AT BY 00Z 48 HR NGM.
AFTER ENDING LINGRING SNW FROM THIS SYS BY THU MRNG...WILL GO WITH
DRY FOR REST OF FCST INCLUDG THRU NEXT WEEKEND. GFS SHOWS POTNTL SYS
BY SUN OR MON BUT CANADIAN SHOWS SOMETHING COMPLETELY DIFFERENT AND
WIL NOT INTRO PCPN AT THIS TIME...INCLUDING PRELIM NEW DAY 7 GRIDS
FOR NEXT MON. COLD TEMPS AFTER WED SYS WILL MODERATE BY WEEKEND BUT
DONT EXPECT IT TO GET TOO BALMY...SHUD BE A DECENT ICE FORMING PD
COMING UP FOR ALL THE ITCHY ICE FISHERMEN ARND.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING THRU MIDNIGHT TNGT DE SMET TO YANKTON LINE
AND W.
WINTER STORM WARNING MID MRNG THRU MIDNIGHT TNGT E OF ABV LINE
XCP UNION CO IN XTRM SERN SD.
WINTER WX ADVY LATE MRNG THRU MIDNIGHT TNGT UNION CO.
MN...WINTER STORM WARNING MID MRNG THRU MIDNIGHT TNGT LINCOLN CO.
WINTER WX ADVISORY LATE MRNG THRU MIDNIGHT TNGT SWRN MN OUTSIDE
OF LINCOLN CO.
IA...WINTER WX ADVY LATE MRNG THRU MIDNIGHT TNGT SIOUX CITY TO
ROCK RAPIDS TO SPIRIT LAKE...OR WRN AND NRN PARTS OF NWRN IA.
&&
CHAPMAN/WILLIAMSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0538 AM CST MON NOV 28 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0538 AM CST MON NOV 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... A WINTER STORM WILL BRING HEAVY SNOW AND BLIZZARD CONDITIONS TO AREAS NEAR AND WEST OF THE JAMES RIVER TODAY. THE SNOW WILL BE ON TOP OF HEAVY ICING THAT TOOK PLACE IN PART OF THE AREA DURING THE NIGHT. FURTHER EAST IN SOUTH DAKOTA...RAIN FREEZING RAIN AND SNOW WILL QUICKLY CHANGE TO SNOW THIS MORNING WITH HEAVY SNOW ACCUMULATIONS AND BLOWING SNOW EXPECTED BY AFTERNOON. BLIZZARD AND WINTER STORM WARNINGS ARE IN EFFECT FOR SOUTHEAST SOUTH DAKOTA AND TRAVEL WILL BE VERY DIFFICULT OR IMPOSSIBLE. IN SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME NORTHEAST NEBRASKA...RAIN WILL CHANGE TO SNOW DURING THE DAY. A FEW INCHES OF SNOW ACCOMPANIED BY BLOWING SNOW CAN BE EXPECTED...WITH THE MOST ACCUMULATIONS IN AREAS NEAR SOUTH DAKOTA. TRAVEL WILL BECOME HAZARDOUS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR MUCH OF THE AREA. SNOW IS EXPECTED TO DECREASE RAPIDLY BY EARLY EVENING...ALTHOUGH LIGHT SNOW ACCUMULATIONS AND BLOWING SNOW WILL CONTINUE IN AREAS. ONLY VERY LIGHT SNOW IS EXPECTED AFTER MIDNIGHT. WIND AND FOG... STRONG WINDS OVER SOUTHEAST SOUTH DAKOTA WILL GRADUALLY SPREAD INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY THE END OF THE DAY. SUSTAINED WINDS ARE EXPECTED TO REACH AT LEAST 30 MPH. GUSTS AROUND 45 MPH CAN BE EXPECTED IN THE BLIZZARD WARNING AREA NEAR AND WEST OF THE JAMES RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LOW PRESSURE MOVING ACROSS THE AREA FROM THE WEST MAY BRING SNOW ACCUMULATIONS WEDNESDAY AND WEDNESDAY NIGHT. HEAVY SNOW IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The national radar mosaic for the moment the first event began.
4 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485106, 5485107, 5485108, 5485187.